It is currently Sat Oct 22, 2016 1:57 am

Free Newsletter

Anti depressives are destroying my life!!!!!!

Anything and everything concerning weight loss.

Moderator: Moderators

Anti depressives are destroying my life!!!!!!

Postby matinakalhori » Sat Aug 25, 2007 9:00 am

Hi everybody!
2 years ago I got diagnosed with anxiety disorder and since then I have been eating anti depressives. From the day I started with the medicine I have been gaining weight constantly I have no control over my weight so ever. I have been gaining almost 17 kg and went from a size 6 to a 12-14.
I’m kind off stuck in a evil circle, if I stop the pills am going to get anxiety and if a continue them am going to gain more weight. I’m embarrassed of eating in public cause it feels like everyone is starring at me and I just hate looking at my self in the mirror cause I don’t recognize my self anymore.
Is it normal to gain weight when you eat anti depressives?
Does anybody have any advice on what I can do?
Sorry if my English is bad am Swedish.
[size14][color=red]BECOME A SIZE ZERO[color][/size]
Posts: 1
Joined: Sat Aug 25, 2007 8:27 am
Location: Sweden

Postby kate_turner2000 » Sat Aug 25, 2007 9:04 am

HI Matina

i dont have any experience with antidepressents but if you are concerned that they could be interferring with your weight then you should discuss it with your dr. perhaps theres a lower dosage you could go on or you could change medication or something to help. best wishes :)
User avatar
Posts: 13910
Joined: Wed Aug 16, 2006 11:59 am
Location: Central Coast NSW

Postby mel74 » Sat Aug 25, 2007 7:42 pm

Anti-depressants might make it easier to put on weight because they increase your appetite. I agree with Kate, you need to chat to your doctor and find medication or therapy that works for you.

Your English is fine. I bet its much better then my swedish! :P

"Lean into your fears. Dare them to do their worst and SHRED them when they try"
-Richard Bach
Posts: 19
Joined: Sat Aug 11, 2007 5:42 pm

Postby spaffy » Sat Aug 25, 2007 11:57 pm

that must be soo hard for you... it is essential to continue your medications because anxiety disorders suck big time and if the meds are helping that area of your life they are really important...
like the other said you should speak to your doctor about your medication, but being able to cope with day to day life may be worth a couple of extra kilos. saying that i know it feels like shite to be overweight... perhaps you could start excercising reguaryly and focus on staying really healthy with your diet... physical health does impact on your mental wellbeing....

dont give up!!!
Posts: 8
Joined: Tue Aug 21, 2007 11:55 pm

Postby Lush Gal » Mon Aug 27, 2007 11:20 am

You should speak to your doctor asap. I sufered from anxiety and panic attacks (along with mild depression) and my doctor (a psychiatrist, not a GP) prescribed a 'weight neutral' medication.

It's called citalopram. It won't affect your weight either way.
User avatar
Lush Gal
Posts: 180
Joined: Tue Aug 07, 2007 5:56 pm

Postby Butterfly_Dawn » Tue Aug 28, 2007 12:27 pm

antidepressants do have weight gain as a side effect. However someone made a comment about exercise being good for mental health - and it IS!!! particularly anxiety problems.

anxiety (generally speaking) triggers the stress response in your body - the fight or flight response. If you exercise, you are using the chemicals your body is producing in order to help you fight or run which can otherwise cause damage over the long term (your body hasn't yet figured out that it's not a Tiger making the anxiety, but a bad day at work, worrying about leaving the oven on etc).

Now I don't know what specific anxiety disorder you have been diagnosed with, but exercising will not only use up the stress produced chemicals your body produces, but can also release natural mood enhancers, like adrenaline and endorphins - they're kind of like a natural feel good drug.

AND it will help burn of some of the excess weight.
35kg lost. (November 2005 - October 2006)
15kg gained again (as at October 2010).
Back to the drawing board - Let's do this thing!

"You can't change the winds, but you can change the sails"

"Reach out and take control of what lands in your lap"

User avatar
Posts: 4151
Joined: Thu Nov 03, 2005 10:28 pm
Location: Hobart, Tas

Postby Jannie » Wed Aug 29, 2007 3:02 am

Hi Matina,

I don't know if this will help you or not, but my doctor prescribed anti-depressants a few months ago and told me she chose Edronax (drug name Reboxetine) because although most anti-depressants add weight, this one doesn't. This is the only once I have ever used. I have lost nearly 10kg since beginning to take the drug (by keeping careful watch of what I am eating - I'm keeping a food diary - and trying to increase exercise, although I probably could do this a lot better!). I certainly haven't tended to gain any more weight since taking it.

I don't know if this is suitable for your needs, of course, but if you are already depressed (as I was), gaining weight will only make you feel worse (it did me). Perhaps it's worth a try to discuss the medication with your doctor and see if there is a better option.

Other people have made suggestions about exercise being good for depression and I certainly found it helpful in the past when I had very sad times. I used to go for long walks, which helped a lot (and probably helped keep my weight gain minimal at the time). However, when an illness kept me from taking any strenuous exercise, the depression came back (much worse) and I needed to start medication. It was a vicious circle, where the illness made me depressed, I couldn't exercise much and overate because I didn't care any more and then gained weight, hated myself, became more depressed, overate, ballooned in weight and so on.

I really feel for you as I have been in the same situation. Don't give up. Do talk to your doctor about a better option and do try exercise - it really may help you.

My very good wishes, let us all know how you get on...
Posts: 50
Joined: Wed Jul 04, 2007 5:07 am

Return to Weight loss Talk

Who is online

Users browsing this forum: No registered users and 2 guests